Based on a meta-analysis, children exposed to acetaminophen in early life seem to have an increased risk for eczema, according to a research letter in the Journal of the American Academy of Dermatology.
The literature search evaluated the potential association between acetaminophen exposure and the risk for developing eczema and tabulated 314 reports, of which 15 reports with 901,875 participants were included in the analysis.
Acetaminophen exposure increased the risk for eczema in children (OR = 1.41; 95% CI, 1.23 to 1.62), according to Dongqiong Xiao, MD, and colleagues.
However, they found that children exposed prenatally did not seem to have an increased risk (OR = 1.31; 95% CI, 0.97 to 1.76).
Children with the greatest risk for eczema were exposed to acetaminophen during the most recent year (OR = 1.70; 95% CI, 1.50 to 1.92). Furthermore, those exposed in early life seemed to have an increased risk for eczema (OR = 1.21; 95% CI, 1.04 to 1.40).
Xiao and colleagues acknowledged limitations of their analysis, including publication bias and insufficient collection of relevant studies.
“There are also some potential confounding factors such as viral infections (which themselves could be a trigger for eczema), recall bias and diagnosis of eczema based on parental reporting. Therefore, further investigation including randomized controlled studies is needed to establish the exact association and mechanisms,” the researchers wrote. – by Abigail Sutton
Disclosures: The authors report no relevant financial disclosures.